Kansas, 2015

Flash Flood in Kansas, June 14, 2015

June 14, 2015 · NWS DDC · 1 event in 1 county or zone

A thunderstorm producing heavy rainfall caused a local area of flash flooding in and around Meade.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm producing heavy rainfall caused a local area of flash flooding in and around Meade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 5:02 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 14, 5:02 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT SUN JUN 14 2015

...UPDATE TO AVIATION...

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 1200 PM CDT SUN JUN 14 2015

A RAINY SHORT TERM PERIOD. CURRENTLY WATCHING LIGHT RAIN MOVE
ACROSS THE REGION TO THE NORTH. THERE IS SOME QUESTION IF THIS
SLOWLY MOVING PRECIP WILL AFFECT INSTABILITY LATER WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS. THE MESOSCALE MODELS DO SUGGEST MORE
ACTIVITY THIS EVENING AND INTO THE OVERNIGHT AS THE LARGE LOW THAT
IS CURRENTLY OVER US SLOWLY MOVES NORTH. THE KDDC PWAT THIS
MORNING WAS 1.23", SO ANY OF THE STORMS COULD PRODUCE HEAVY
RAINFALL. THE 4 KM IS QUITE AGGRESSIVE WITH QPF AMOUNTS FOR THE
1/3RD OF FORECAST AREA. WILL NOT GO A QUITE AS HIGH IN THE QPF
GRIDS. THE BOTTOM LINE, COULD SEE AN INCH OR SO ACROSS SOUTH-
CENTRAL KANSAS, HALF TO THREE QUARTERS ACROSS THE CENTRAL ZONES,
AND FEW TENTHS ACROSS THE NORTHWEST ZONES. SEVERE WEATHER IS NOT
EXPECTED GIVEN THE OVERALL LIMITED INSTABILITY AND PARTICULARLY
THE WEAK BULK SHEAR. ANOTHER ROUND OF SHOWERS AND STORMS IS
POSSIBLE TOMORROW WITH THE POPS GRADUALLY TAPERING FROM THE
NORTHWEST TO THE SOUTHEAST. AGAIN, SOUTH-CENTRAL KANSAS STANDS TO
SEE THE MOST PRECIPITATION ACCUMULATION AS THIS AREA IS IN THE
BETTER LIFT AND LOW LEVEL MOISTURE. LOWS TONIGHT WILL BE IN THE
60S WITH HIGHS TOMORROW AROUND 80.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 310 PM CDT SUN JUN 14 2015

THE MAIN CHANGE IN THE FORECAST WAS TO REDUCE POPS FOR MONDAY NIGHT
AND TUESDAY...AS THERE IS INCREASED CONFIDENCE IN A DRY SCENARIO
WITH SHORTWAVE RIDGING MOVING IN, ONCE THE CURRENT MID LEVEL
DISTURBANCE MOVES EAST. WESTERN KANSAS WILL BE WITHIN THE 500-700MB
SHORTWAVE RIDGE AXIS MONDAY NIGHT AND INTO TUESDAY, ALONG WITH SOME
LOWER RELATIVE HUMIDITY, THUS THE PROBABILITY OF PRECIPITATION WILL
BE QUITE LOW. THE NAM12 MODEL, HOWEVER, SHOWS A LINE OF CONVECTION
DEVELOPING MONDAY NIGHT ALONG SOME PHANTOM SURFACE CONVERGENCE AXIS
NORTHWEST OF THE PASSING SHORTWAVE TROUGH...WHICH NONE OF THE GLOBAL
MODELS SUGGEST. THIS MODEL IS, THUS, DISCOUNTED FOR THE OFFICIAL
FORECAST.

A MINOR SHORTWAVE TROUGH MOVING THROUGH WESTERN NEBRASKA WILL LIKELY
INITIATE A MESOSCALE CONVECTIVE SYSTEM (MCS) LATE TUESDAY, WHICH
WOULD THEN ROLL EAST-SOUTHEAST THROUGH THE LATE NIGHT
HOURS...PERHAPS REACHING THE I-70 CORRIDOR BEFORE DYING OUT EARLY
WEDNESDAY MORNING. WE WILL CARRY SOME SMALL 20 POPS UP ALONG I-70
FOR THIS OUTSIDE POSSIBILITY. A WEAK SURFACE FRONT WILL PUSH INTO
NORTHWEST KANSAS LATE IN THE DAY WEDNESDAY (PERHAPS ENHANCED A BIT
BY THE AFOREMENTIONED MCS), WHICH WILL PROBABLY SPARK SOME LATE DAY
SURFACE-BASED STORMS AFFECTING MAINLY OUR NORTHWEST ZONES (FAR WEST-
CENTRAL KANSAS), SO WE WILL HAVE SOME LATE-DAY 20 POPS IN FOR THAT
POSSIBILITY. THE SEVERE WX RISK LOOKS QUITE LOW WITH WEST-NORTHWEST
MID-UPPER TROPOSPHERIC WINDS ONLY AROUND 15 TO 20 KNOTS OR SO THIS
FAR SOUTH. WE SHOULD HAVE PLENTY OF MOISTURE AROUND WITH BOTH THE
GFS AND ECMWF SHOWING LOWER TO MID 60S DEWPOINTS AS FAR WEST AS THE
HIGHWAY 83 CORRIDOR.

THIS SHOULD BE THE LAST OF THE DECENT PRECIPITATION CHANCES UNTIL
PERHAPS NEXT WEEKEND...AS BROAD RIDGING DEVELOPS ACROSS THE PLAINS
AND A LARGE, HOT AIRMASS EXPANDING ACROSS THE ROCKIES AND WESTERN
PLAINS. BY FRIDAY AND SATURDAY WE SHOULD SEE HIGHS BACK WELL INTO
THE 90S WITH POSSIBLY SOME 95 TO 97F READINGS ACROSS PARTS OF FAR
WESTERN KANSAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 600 PM CDT SUN JUN 14 2015

SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT NORTHEAST ACROSS
SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS TONIGHT,
POTENTIALLY AFFECTING KDDC AND KHYS WITH MVFR CIGS THIS EVENING.
OTHERWISE, VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH
EARLY MONDAY MORNING. A SMALL AND WEAK AREA OF HIGH PRESSURE WILL
SHIFT SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT RESULTING IN LIGHT
AND VARIABLE WINDS. A WEAK COLD FRONT WILL THEN PUSH SOUTHWARD
ACROSS WESTERN KANSAS EARLY MONDAY MORNING TURNING WINDS
NORTHEASTERLY 10 TO 15KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  62  82 /  60  60  20  10
GCK  63  79  62  82 /  40  40  10  10
EHA  61  80  63  83 /  60  30  20  10
LBL  64  80  63  83 /  60  40  20  10
HYS  65  79  62  80 /  50  40  10  10
P28  67  81  65  81 /  70  70  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUGDEN
LONG TERM...UMSCHEID
AVIATION...JJOHNSON
Hazardous weather outlook, Jun 14, 4:10 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT SUN JUN 14 2015

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE NORTH ACROSS
CENTRAL AND PARTS OF WESTERN KANSAS THIS MORNING AND EARLY
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS. A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL OCCUR LATER THIS
AFTERNOON AND TONIGHT. THERE WILL BE THREAT FOR LOCALIZED FLOODING
IN SOUTH CENTRAL KANSAS IF THUNDERSTORMS TEND TO TRAIN OVER THE
SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE AT LEAST A SMALL CHANCE FOR THUNDERSTORMS THROUGH
THE WEEK. BETTER CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL
OCCUR ON WEDNESDAY EVENING AND AGAIN ON SATURDAY EVENING WITH
THUNDERSTORMS CAPABLE OF PRODUCING AT LEAST QUARTER SIZE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 62 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Meade

When
June 14, 6:13 PM CST to 9:33 PM CST
Where
Meade County, 0.96 mi N of Meade Muni Arpt to 1.5 mi NNW of Meade
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.294, -100.352

Heavy rainfall in a short period caused flooding of streets in Meade and surrounding ditches and highways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590466.